Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 49, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 24, 2022, 12:28 AM EDT for Dare County, North Carolina. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2022, 12:28 AM EDT (04:28 UTC)
- Expired
- Sep 24, 2022, 8:00 PM EDT
- In force
- 20 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 4.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2214 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
835 WHUS42 KMHX 240428 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1228 AM EDT Sat Sep 24 2022 NCZ203-205-241630- /O.CAN.KMHX.SU.Y.0011.000000T0000Z-220924T0600Z/ /O.NEW.KMHX.BH.S.0049.220924T0428Z-220925T0000Z/ Northern Outer Banks-Hatteras Island- 1228 AM EDT Sat Sep 24 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...HIGH SURF ADVISORY IS CANCELLED... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:00 PM today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-204-240530- /O.CAN.KMHX.SU.Y.0011.000000T0000Z-220924T0600Z/ East Carteret-Ocracoke Island- 1228 AM EDT Sat Sep 24 2022 ...HIGH SURF ADVISORY IS CANCELLED... $$
1 follow-up statement
842 WHUS42 KMHX 240903 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 503 AM EDT Sat Sep 24 2022 NCZ203-205-242115- /O.CON.KMHX.BH.S.0049.000000T0000Z-220925T0000Z/ Northern Outer Banks-Hatteras Island- 503 AM EDT Sat Sep 24 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1 PM this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 23, 10:01 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Sep 23, 10:01 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1001 PM EDT Fri Sep 23 2022
.SYNOPSIS...
High pressure becomes centered over the area Saturday with the high
then sliding offshore on Sunday. The next cold front will impact the
area later Sunday into Monday, with more settled weather returning
Monday night into midweek as high pressure ridge sets up to the
north. Will be monitoring the progress of TD 9 over the next several
days as the disturbance moves into the Southeastern Gulf of
Mexico next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 1000 PM Friday...Have lowered winds over land, especially
inland where most sites have already decoupled which was led to
strong radiational cooling to start the night. Have also bumped
Min/hrly Ts down a few sticking with the trend. The rest of the
forecast remains on track.
Previous Discussion...High pressure will continue to build into
the region this afternoon becoming centered over the Mid-
Atlantic tonight. CAA will be on the decrease late this
afternoon and evening but with a relatively cold airmass
overhead, our coldest night of Sept will occur this evening. The
gusty winds that had been plaguing the area this morning will
continue to be on the downtrend this afternoon as the pressure
gradient relaxes with high pressure moving overhead and
hurricane Fiona continuing to track further and further away
from ENC. Clear skies and light/calm winds inland will allow for
excellent radiational cooling conditions and expect lows in the
mid 40s inland to mid 50s along the coast.
Even with the weakening winds, we will continue to see impacts along
the coast from distant hurricane Fiona with dangerous surf
conditions and ocean overwash in vulnerable locations this evening.
See the TIDES/COASTAL FLOODING section below for more
information.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 3 PM Friday... Another beautiful fall like day is on tap for
Saturday. High pressure overhead slowly shifts E'wards and off the
coast on Saturday. As the high shifts E, winds will also turn to
more of a SW'rly direction by SAturday aftrn/evening. Low level
thickness's will also be on the increase although slight,
supporting widespread temps in the low to mid 70s across the
region.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 3 AM Fri...Temps moderate toward normal Sunday. A
quickly moving cold front will cross the area late Sunday into
Monday, with high pressure building in from the west behind it
through mid-week. There is potential for tropical low pressure
to impact the area late next week.
Saturday night through Monday... Sunday then sees the high
shift offshore, with WAA ensuing. A cold front approaching from
the west Sunday will cross the area Sunday night into Monday.
Precip coverage with this feature remains uncertain given the
short duration of pre- frontal moisture advection and limited
upper level support, but generally 20-40 POPs, highest north,
seem appropriate with the feature for the time being. The
frontal will slide just offshore and stall Monday as high
pressure builds in weakly from the west in it's wake.
Tuesday through Friday...High pressure continues to build in
from the west Tuesday, with mainly dry conditions and temps
generally near normal. The, the forecast becomes much more
uncertain mid to late week, as the front remains offshore while
what is expected to become a tropical cyclone potentially
interacts with it. This could bring increasing rainfall chances
late week, depending on the track of the low and orientation of
the front, with many solutions, including significant impacts
from tropical low pressure still on the table. Continue to
monitor the latest forecasts from the National Hurricane Center
for the latest on Tropical Depression 9.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /through Friday/...
As of 725 PM Friday...VFR prevails with calm winds and SKC
through the early morning hours. No fog concerns with such a dry
airmass in place. Light and variable winds through the day Sat
with high pressure centering over the region. Some upper level
clouds stream overhead and winds become more Serly late in the
day.
LONG TERM /Saturday through Wednesday/...
As of 315 AM Fri...Drier air keeps VFR conditions in place
Saturday, with increasing moisture and the potential for brief
flight restrictions in showers and storms as a cold front
crosses the area Sunday night into Monday. VFR returns
thereafter and likely prevails through mid- week.
&&
.MARINE...
SHORT TERM /through Tonight/...
As of 3 PM Friday... N'rly winds continue to be on the
downtrend this afternoon with latest observations showing 15-20
kt N'rly winds with gusts up around 25-30 kts. Gradient will
continue to ease across the area tonight as high pressure
settles in over the region this afternoon and evening allowing
winds to continue to decrease with N'rly winds falling to 10-15
kts by late tonight with winds decreasing even further to 5-10
kts by Sat afternoon. This will allow SCA's to fall off late
this afternoon and into early tonight across the inland sounds
and rivers. Latest buoy observations continue to show seas
around 6-10 feet across the offshore waters but as swell from
hurricane Fiona continues to subside this evening, seas will
also subside falling to 4-7 ft tonight and then 3-5 ft by
tomorrow allowing SCA conditions to end across all waters by
late Saturday morning.
LONG TERM /Saturday through Wednesday/...
As of 345 AM Friday...Fiona swell will continue to diminish
Saturday, with seas dropping below 6 ft, signaling the end of
SCAs, by early afternoon. High pressure moving overhead will
bring favorable marine conditions later Saturday into Sunday.
Increasing SW winds ahead of an approaching cold front later
Sunday through Sunday night will likely bring the next round of
SCA conditions for at least the coastal waters and Sounds. The
front will cross the waters Monday morning, with mainly light to
moderate winds expected early to mid next week as high pressure
builds in from the west with troughing persisting along the
coast.
&&
.TIDES/COASTAL FLOODING...
As of 515 PM Friday...Given reports of overwash along Pea
Island, east of Hatteras Village, and along Ocracoke Island
Thursday, the current coastal flood headlines will continue as
is. Expect continued impacts from overwash, with the potential
for NC 12 to be impassible for at least brief times near high
tide early this evening. Additionally, some localized overwash
issues are possible for the northern Outer Banks given the
significant beach/dune erosion that has occurred over the last
24-36 hrs.
Life threatening rip currents, powerful shorebreak, and strong
longshore current mean that evening strong swimmers should stay
out of the surf.
&&
.CLIMATE...
Record Low temps for 9/24 (Saturday)
LOCATION TEMP/YEAR
New Bern 45/1981 (KEWN ASOS)
Cape Hatteras 48/1983 (KHSE ASOS)
Greenville 40/1981 (COOP - Not KPGV AWOS)
Morehead City 45/1981 (COOP - Not KMRH ASOS)
Kinston 35/1981 (COOP - Not KISO AWOS)
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...High Surf Advisory until 2 AM EDT Saturday for NCZ196-203>205.
Beach Hazards Statement from 8 AM EDT Saturday through
Saturday evening for NCZ203-205.
MARINE...Small Craft Advisory until 10 AM EDT Saturday for AMZ150.
Small Craft Advisory until 2 PM EDT Saturday for AMZ152-154.
Small Craft Advisory until 8 AM EDT Saturday for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...CEB/RCF
SHORT TERM...RCF
LONG TERM...RM/CB
AVIATION...CB/CEB
MARINE...CB/RCF
TIDES/COASTAL FLOODING...MHX
CLIMATE...MHXHazardous weather outlook, Sep 23, 8:29 PM EDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 829 PM EDT Fri Sep 23 2022 NCZ195-199-250030- West Carteret-Coastal Onslow- 829 PM EDT Fri Sep 23 2022 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-250030- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 829 PM EDT Fri Sep 23 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-250030- Northern Outer Banks- 829 PM EDT Fri Sep 23 2022 ...HIGH SURF ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-250030- East Carteret- 829 PM EDT Fri Sep 23 2022 ...HIGH SURF ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-250030- Hatteras Island- 829 PM EDT Fri Sep 23 2022 ...HIGH SURF ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING NORTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ204-250030- Ocracoke Island- 829 PM EDT Fri Sep 23 2022 ...HIGH SURF ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 4:00 PM EDT | Small Craft Advisory | MHX | 42 hr |
Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.